Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Detroit, MI

June 13, 2004Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 13, 2004, 7:19 PM EDT for Lapeer County, Michigan. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 7:19 PM EDT (23:19 UTC)
Expired
Jun 13, 2004, 8:30 PM EDT
In force
71 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lapeer County, MI

The radar

The Detroit radar (KDTX), 63 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 132319
SVRDTX
MIC087-140030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
718 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAPEER COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 830 PM EDT

* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO   
  ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THESE   
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FROM 9 MILES 
  SOUTHEAST OF CARO TO 12 MILES NORTH OF LAPEER TO 9 MILES NORTHEAST 
  OF FLINT...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NORTH BRANCH AROUND 755 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4332 8331 4319 8349 4310 8347 4307 8299
      4329 8300 4330 8311 4334 8312

$$

RBP / JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:43 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 13, 3:43 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
343 PM EDT SUN JUN 13 2004

.DISCUSSION...

ON THE HEELS OF THE SUPERCELL IN CENTRAL LOWER MICHIGAN, THERE IS
STILL PLENTY OF INSTABILITY IN THE LEE OF LAKE MICHIGAN DOWN INTO
NORTHERN INDIANA AND EAST THROUGH ALL OF SOUTHEAST MICHIGAN. THIS
MOIST AND UNSTABLE AIR MASS IS AWAITING CONTINUED UPPER SUPPORT FROM
A SHORT WAVE OVER ILLINOIS. SURFACE CONVERGENCE, ENHANCED BY THE
LAKE BREEZE AND PREFRONTAL TROF OVER SW LOWER, WILL HELP FOCUS
CONTINUED STORM DEVELOPMENT FROM NORTHERN INDIANA AND NEW STORM
DEVELOPMENT OVER SW LOWER TOWARD PEAK HEATING AND INTO THE EARLY
EVENING. SEVERE WEATHER POTENTIAL REMAINS HIGH WITH MOST UNSTABLE
CAPE NEAR 3 KJ/KG AND 0-6KM SHEAR AROUND 30 M/S. THIS HAS BEEN AND
WILL CONTINUE TO BE SUFFICIENT FOR SPLITTING SUPERCELLS CAPABLE OF
TORNADOES. IN ADDITION, MATURE CONVECTION WILL BE CAPABLE OF
DEVELOPING INTO BOWS WITH DAMAGING WIND GUSTS, TO GO ALONG WITH
LARGE HAIL AND HEAVY RAINFALL.

THE ENTIRE SYSTEM WILL BE TO OUR EAST BY LATE EVENING WITH DRY
CONDITIONS EXPECTED DURING THE OVERNIGHT HOURS. ALL OF THE SHORT
RANGE MODELS DEPICT A SHARP THETA-E TROF THAT WILL SPREAD OVER LOWER
MICHIGAN OVERNIGHT, ON THE HEELS OF THE SHORT WAVE AND SURFACE TROF.
THIS WILL OCCUR IN THE 850 TO 700 MB LAYER AND IS A SIMILAR MOISTURE
PROFILE TO LAST NIGHT WHICH PREVENTED NOCTURNAL CONVECTIVE
DEVELOPMENT.

IT LOOKS LIKE THE LOW LEVEL JET AND BEST MOISTURE RETURN WILL SET UP
OVER IOWA OVERNIGHT. SOME SORT OF MCS IS LIKELY TO DEVELOP IN THAT
AREA AND MOVE EAST WITH THE MOIST AXIS DURING MONDAY MORNING.
MOISTURE ADVECTION, SHORT WAVE SUPPORT, AND A STRONG UPPER JET WILL
HELP SUSTAIN THE SYSTEM LONG ENOUGH FOR IT TO REACH SE MICHIGAN IN A
MATURE STAGE DURING THE 12Z TO 18Z TIMEFRAME, THEN LAST INTO THE
AFTERNOON. LINGERING BOUNDARY LAYER INSTABILITY, AROUND 2000 J/KG
OVER SE MICHIGAN DURING THE MORNING, WILL MAKE SEVERE WEATHER A
POSSIBILITY. SEVERE POTENTIAL DURING THE AFTERNOON WILL BE STRONGLY
INFLUENCED BY THE EVOLUTION OF THE REMAINS OF THE NOCTURNAL ACTIVITY
AND ANY OUTFLOW/MESOSCALE BOUNDARIES. INSTABILITY AND SHEAR WILL BE
PLENTY ADEQUATE FOR ORGANIZED STORMS DURING THE AFTERNOON.

HIGH PRESSURE WILL BUILD INTO THE AREA MONDAY NIGHT AND TUESDAY AND
GIVE US A BREAK IN THE ACTION UNTIL THE NEXT SYSTEM ARRIVES ON
WEDNESDAY. THE LONG RANGE MODELS REMAIN IN GOOD AGREEMENT ON
DEVELOPMENTS FOR THE LARGE SCALE UPPER PATTERN. ALL SHOW THE
WEDNESDAY FRONTAL SYSTEM THROUGH THE GREAT LAKES BY THURSDAY MORNING
WITH HIGH PRESSURE IN PLACE OVER SE MICHIGAN. THE LARGE UPPER TROF
OVER CENTRAL CANADA WILL THEN DIG AGGRESSIVELY INTO THE MIDWEST ON
FRIDAY AND BRING IN A ROUND OF BELOW NORMAL TEMPERATURES BY SATURDAY
WITH ANOTHER ROUND OF SHOWERS AND STORMS WITH THE ASSOCIATED SHORT
WAVE AND COLD FRONT. PLAN TO START SUNDAY OFF ON THE COOL AND DRY
SIDE AS CANADIAN HIGH PRESSURE SETTLES OVER THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 13, 6:15 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
615 PM EDT SUN JUN 13 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
615 PM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

...TORNADO WATCH 459 IN EFFECT UNTIL 8 PM TONIGHT...

A LINE OF THUNDERSTORMS WILL CROSS SOUTHEAST MICHIGAN THIS EVENING.
SEVERE WEATHER IS LIKELY WITH THESE STORMS BETWEEN 6 AND 8 PM. THE
PRIMARY HAZARD WILL BE DAMAGING WIND GUSTS AROUND 70 MPH...BUT A
TORNADO IS ALSO POSSIBLE...ALONG WITH HAIL AROUND 1 INCH IN
DIAMETER. THE LINE OF STORMS WILL MOVE EAST AT 30 MPH.

THE SEVERE WEATHER POTENTIAL WILL DIMINISH AFTER 8 PM...BUT
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. NO
THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT AS A SURFACE TROUGH
CARRIES THE ACTIVITY INTO ONTARIO.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. SOME OF THESE STORMS COULD
REACH SEVERE LIMITS DURING THE AFTERNOON...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARD.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON WEDNESDAY AS A SLOW
MOVING COLD FRONT MOVES THROUGH THE REGION.

A CHANCE OF THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN ON
FRIDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION HAS TAKEN PLACE FOR TORNADO WATCH 459 IN EFFECT
UNTIL 8 PM TONIGHT.

BT

In the hours before

Local storm report, Jun 13, 5:36 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
536 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     BAD AXE                 43.80N 83.00W
06/13/2004                   HURON              MI   TRAINED SPOTTER

            FUNNEL CLOUD DID NOT REACH THE GROUND.

&&

AWIPSUSR
Local storm report, Jun 13, 5:39 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
539 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 W BAD AXE             43.80N 83.04W
06/13/2004  0.75 INCH        HURON              MI   AMATEUR RADIO

            ESTIMATED 50 MPH WINDS AND THREE QUARTER INCH HAIL.

&&

AWIPSUSR
Local storm report, Jun 13, 5:49 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
549 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     PIGEON                  43.83N 83.27W
06/13/2004                   HURON              MI   AMATEUR RADIO

            2 TREES BLOWN DOWN.

&&

AWIPSUSR
Local storm report, Jun 13, 6:27 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
627 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     FREELAND                43.52N 84.12W
06/13/2004  58 MPH           SAGINAW            MI   AWOS

            TRI-CITIES AIRPORT MEASURED WIND GUST OF 58 MPH.

&&

AWIPSUSR
Local storm report, Jun 13, 6:33 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
633 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     1 NE OAKLEY             43.15N 84.15W
06/13/2004                   SAGINAW            MI   AMATEUR RADIO

&&

AWIPSUSR
Local storm report, Jun 13, 6:53 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
653 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          1 W HARBOR BEACH        43.85N 82.68W
06/13/2004                   HURON              MI   FIRE DEPT/RESCUE

            FIRE DEPARTMENT AND COAST GUARD REPORTED A TORNADO AT
            8520 RAPSON ROAD. 10 LARGE TREES WERE BLOWN DOWN AND
            TWISTED. ONE OF LARGER TREES WAS 4 FEET IN DIAMETER.

&&

AWIPSUSR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:54 PM EDTSevere Thunderstorm WarningDTXMidland66 min
Jun 13, 3:13 PM EDTTornado WarningDTXMidland62 min
Jun 13, 3:15 PM EDTSpecial Marine WarningDTX3 hr
Jun 13, 3:25 PM EDTTornado WarningDTXBay65 min
Jun 13, 4:26 PM EDTTornado WarningDTXHuron79 min
Jun 13, 4:49 PM EDTSpecial Marine WarningDTX116 min
Jun 13, 5:41 PM EDTSevere Thunderstorm WarningDTXHuron34 min
Jun 13, 5:56 PM EDTSevere Thunderstorm WarningDTXSaginaw94 min
Jun 13, 6:02 PM EDTSpecial Marine WarningDTX88 min
Jun 13, 6:13 PM EDTSevere Thunderstorm WarningDTXShiawassee62 min
Jun 13, 6:15 PM EDTSevere Thunderstorm WarningDTXBay60 min
Jun 13, 6:34 PM EDTSevere Thunderstorm WarningDTXTuscola71 min
Jun 13, 6:36 PM EDTSevere Thunderstorm WarningDTXGenesee54 min
Jun 13, 7:22 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac68 min
Jun 13, 7:28 PM EDTSpecial Marine WarningDTX2 hr
Jun 13, 7:54 PM EDTTornado WarningDTXLapeer66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.